Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 28, NWS St. Louis, MO

May 14, 2018Callaway County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 14, 2018, 4:40 PM CDT for Callaway County, Missouri. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2018, 4:40 PM CDT (21:40 UTC)
Expired
May 14, 2018, 5:07 PM CDT
In force
27 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Callaway County, MO

The radar

The St Louis radar (KLSX), 115 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 4:41 PM CDTHAIL 2.54 E New Bloomfield, MOVIA TWITTER...KRCG...FROM VIEWER NEAR DIXIE, MO.
May 14, 4:50 PM CDTTSTM WND DMG1 S Fulton, MOTREE DOWN ALONG STATE ROUTE C IN FULTON, MO.
May 14, 4:55 PM CDTTSTM WND DMG5 Ssw Williamsburg, MOTREE DOWN BLOCKING NORTHBOUND TRAFFIC ALONG MISSOURI STATE HWY D NEAR YUCATAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 1:20 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WUUS53 KLSX 142140
SVRLSX
MOC027-142230-
/O.NEW.KLSX.SV.W.0028.180514T2140Z-180514T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
440 PM CDT MON MAY 14 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Central Callaway County in central Missouri...

* Until 530 PM CDT.

* At 440 PM CDT, a severe thunderstorm was located near New
  Bloomfield, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fulton, Holts Summit, New Bloomfield, Lake Mykee Town, Lake Mykee,
  Mokane, Carrington, Portland, Tebbetts, Guthrie, Reform and
  Steedman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3880 9216 3881 9213 3883 9215 3890 9213
      3884 9164 3872 9166 3867 9187 3864 9189
      3860 9194 3862 9220 3863 9221
TIME...MOT...LOC 2140Z 267DEG 26KT 3873 9198 

HAIL...1.00IN
WIND...60MPH
 
$$

Tilly
1 follow-up statement
608 
WWUS53 KLSX 142207
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
507 PM CDT MON MAY 14 2018

MOC027-142216-
/O.CAN.KLSX.SV.W.0028.000000T0000Z-180514T2230Z/
Callaway MO-
507 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CALLAWAY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and east central Missouri.

LAT...LON 3880 9216 3881 9213 3883 9215 3890 9213
      3884 9164 3872 9166 3867 9187 3864 9189
      3860 9194 3862 9220 3863 9221
TIME...MOT...LOC 2204Z 267DEG 26KT 3874 9173 

$$

Tilly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:19 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 14, 3:19 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
319 PM CDT Mon May 14 2018

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 318 PM CDT Mon May 14 2018

(Tonight)

At least a loosely organized MCS is expected to be nearing the
Mississippi River by early this evening, with damaging wind gusts
the primary threat. Latest CAM guidance continues to suggest some
weakening as it heads ESE into IL. Not sure how fast this will occur
since environment is only modestly less favorable in terms of
shear/CAPE. However, it does seem plausible that the complex may
become more outflow dominant by that point in time and space, which
would lead to some weakening.

More uncertainty for the rest of the tonight as model guidance is a
bit all over the place. Some form of additional thunderstorm
development appears likely to our west later on this evening along
the synoptic boundary, but exactly where and when is difficult to
discern. Any convection that does move back into western sections of
the forecast area should weaken as it heads eastward into less
unstable air, especially across central portions of the forecast
area where first complex of storms is expected to transverse.

Lows tonight will once again be on the mild side ahead of the cold
front. Forecast lows tonight range from the mid to upper 60s, which
is slightly cooler than this morning.

(Tuesday)

Much of Tuesday morning into the early afternoon hours appears
largely quiet/dry. Another potential round of showers and
thunderstorms appears likely along/ahead of the slowly moving cold
front, or the effective boundary. Uncertainty is where the effective
boundary will be as there is some potential is is just southeast of
the CWA. Of course, what happens with the evolution of convection
tonight will largely affect development Tuesday afternoon. Best
guess currently is that the southern third of the CWA would have the
highest chance at seeing scattered showers and thunderstorms so have
chance PoPs across much of southeast Missouri and southwest Illinois.

Temperatures on Tuesday are expected to be about 5-10 degrees cooler
(though still quite a bit above normal for mid May) due to expected
cloud cover and weak cold advection for those areas behind the cold
front. Have forecast high temperatures for Tuesday afternoon ranging
from the upper 70s across northeast Missouri to the mid 80s for
parts of southeast Missouri and southwest Illinois.

Gosselin

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 318 PM CDT Mon May 14 2018

A ridge of high pressure will try to build over the Midwest Tuesday
night into Wednesday which should help dry us out Wednesday and
Thursday.  The upper pattern will then get a little blocky with the
ridge over the Midwest and a tropical low drifting northward from
the Gulf of Mexico up into the Deep South.  Medium range guidance
has been a little wishy-washy on how to handle these features and
how they'll interact.  Current thinking is that the tropical low
will bring moisture back toward the Mississippi Valley toward the
latter half of the week.  GFS has much more QPF than the EC does as
the moisture swings back around to the north of the low.  With the
uncertainty as to how far back to the northwest the moisture from
this low will get, have kept PoPs down in the chance/slight chance
range.  Both models break down the upper ridge Sunday into Monday
and drive a cold front into the Mid Mississippi Valley with
corresponding higher chances of precip.  Temperatures will likely
stay well above normal through the period with highs generally in
the mid to upper 80s and lows in the 60s.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1235 PM CDT Mon May 14 2018

Expectation is for an area of thunderstorms to develop across
portions of northwest Missouri and head ESE through parts of the
area. Some uncertainty as to the track of the more organized
storms, but KUIN at this juncture seems to have the highest
probability so added a TEMPO this afternoon. Kept VCTS mention at
all other terminals for now, but if confidence increases, will
need to ammend. Stronger storms will be capable of producing heavy
rainfall/reduced visibilities in addition to gusty winds and
potentially hail. Appears there will be a lull in thunderstorm
activity late this evening before additional storms develop later
on tonight. Cold front will slowly move through the area tonight
into Tuesday with winds veering to the west/northwest behind it
with lessening chances of showers/storms as well.

SPECIFICS FOR KSTL:

Maintained VCTS mention for early this evening for now as
monitoring developing thunderstorms across portions of northwest
Missouri. If confidence increases that terminal will be affected
by aforementioned storms, will need to ammend. Stronger storms
will be capable of producing heavy downpours/reduced visibility in
addition to gusty winds and hail. Should be a lull in activity
late evening/early overnight hours before additional storms try to
move toward the terminal later on tonight. Winds will shift to the
west/northwest by early Monday afternoon with a cold frontal
passage.

Gosselin

&&

.CLIMATE...

Record highs and record warm lows for St. Louis:
May 14th: 93 (2013), 73 (1915)
May 15th: 94 (1944), 72 (2013)

Record highs and record warm lows for Columbia:
May 14th: 90 (1987), 67 (1941)
May 15th: 90 (1944), 71 (1941)

Record highs and record warm lows for Quincy:
May 14th: 94 (1915), 66 (1932)
May 15th: 93 (1944), 69 (1962)

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     69  86  66  82 /  80  30  30  20
Quincy          65  79  59  80 /  60  20  10  10
Columbia        65  81  63  81 /  60  20  20  20
Jefferson City  66  83  64  83 /  60  30  20  20
Salem           67  86  65  82 /  60  30  40  20
Farmington      67  86  63  81 /  50  50  50  30

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 14, 3:52 PM CDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
352 PM CDT Mon May 14 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151215-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
352 PM CDT Mon May 14 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Scattered severer thunderstorms are likely across much of central
and eastern Missouri as well as west central and parts of
southwest Illinois this evening. Large hail and damaging winds are
the primary threats. Additional thunderstorm development is
possible after midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms for parts of the area each
day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through this evening.

Carney

In the hours before

Local storm report, May 14, 4:06 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND GST     1 N COLUMBIA            38.97N 92.33W
05/14/2018  M47 MPH          BOONE              MO   BROADCAST MEDIA

&&
Local storm report, May 14, 4:12 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
412 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND GST     2 E VANDIVER            39.16N 91.82W
05/14/2018  M61 MPH          AUDRAIN            MO   PUBLIC

            MEASURED AT THE MEXICO MO AWOS (KMYJ).

&&
Local storm report, May 14, 4:17 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
417 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     2 E VANDIVER            39.16N 91.82W
05/14/2018  M63 MPH          AUDRAIN            MO   AWOS

            MEXICO AIRPORT...KMYJ.

&&

MAB
Local storm report, May 14, 4:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
422 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     MEXICO                  39.17N 91.88W
05/14/2018                   AUDRAIN            MO   EMERGENCY MNGR

            LARGE TREE BLOWN DOWN, TOOK LINES DOWN AS
            WELL. CHURCH ROOF NEARBY SUSTAINED MINOR
            ROOF DAMAGE FROM WINDS.

&&

MAB
Local storm report, May 14, 4:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
438 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     2 WNW COLUMBIA          38.96N 92.36W
05/14/2018                   BOONE              MO   BROADCAST MEDIA

            LARGE SECTION OF A LARGE TREE BLOWN DOWN
            ACROSS FROM WEST MIDDLE SCHOOL. THREE
            UNOCCUPIED VEHICLES SUSTAINED DAMAGE FROM
            THE LARGE SECTION OF TREE.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:19 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe41 min
May 14, 3:24 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone51 min
May 14, 3:47 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway43 min
May 14, 4:01 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Ralls44 min
May 14, 4:16 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Lincoln, Montgomery, Pike, Ralls and 1 more74 min
May 14, 4:30 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway30 min
May 14, 4:43 PM CDTSevere Thunderstorm WarningLSXCole, Moniteau20 min
May 14, 4:53 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike, Saint Charles, Warren67 min
May 14, 5:15 PM CDTSevere Thunderstorm WarningLSXMarion, Pike, Ralls75 min
May 14, 5:19 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis56 min
May 14, 5:30 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade45 min
May 14, 5:52 PM CDTSpecial Weather StatementLSXJefferson, Saint Louis, City of Saint Louis38 min
May 14, 6:14 PM CDTSpecial Weather StatementLSXFranklin, Saint Louis, City of Saint Louis46 min
May 14, 6:29 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis61 min
May 14, 6:37 PM CDTSpecial Weather StatementLSXCrawford, Washington38 min
May 14, 6:50 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois70 min
May 14, 6:53 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.